Laser Face Surgery - Red Bumps, Burning and Pain

85 years old-had laser facial surgery. 7 days post, she went to the ER for incredible pain, itching and burning with little red dots over most of her cheek areas. The MD put her on clindamycin because he thought she may be developing impetigo. Went to see her and it appeared to me that she was having an allergic reaction. She was putting Skinmedica rejuvenation ceramide on her face.I immediately told her to stop the cream and purchased ACuahor. She is better.Did she damage her skin w/ this cream

Doctor Answers 5

Ceramide creams and Elevase Moisture Booster

We often use ceramide creams after laser resurfacing. Our moisturizer of choice remains the Elevase Moisture Booster with opti-ceramides as the ceramides strengthen the skins natural moisture barrier. 

Best, 
Dr. Karamanoukian 
Los Angeles


Los Angeles Plastic Surgeon
5.0 out of 5 stars 58 reviews

Have a question? Ask a doctor

Red bumps after laser facial surgery

  This does not sound like a normal postop course.  It sounds like you handled this appropriately.  Fortunately, it is likely that there will not be any long term adverse outcome.

Lawrence Kass, MD
Saint Petersburg Oculoplastic Surgeon
5.0 out of 5 stars 58 reviews

Pain after laser resurfacing

The most important diagnosis to rule out with a painful skin condition agter laser resuracing is a herpetic cold sore outbreak, especially if there is a history of eczema. This must be worked up by a dermatologist immediately.

Ronald Shelton, MD
Manhattan Dermatologist
5.0 out of 5 stars 33 reviews

You might also like...

Red bumps, burning and pain after laser facial surgery

My concern here is whether the patient is having a herpes or shingles outbreak after her procedure.  Have the patient see a dermatologist as soon as possible.

I am not excluding the possibility of impetigo or an allergic reaction, however those usually do not cause incredible pain, but itching and burning may occur.

Emily Altman, MD
Short Hills Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

Allergic reactions can occur with any ointment and after laser resurfacing the skin is even more sensitive.

No permanent damage should occur from this.  After discontinuing the product and placing the patient on a mdedrol dose pack and some topical cortisone cream, the reaction can be cleared in a week or two without any residual skin changes.  If there is suspicion of an infection, the skin should be cultured.

Good luck.

Dr. Sikorski

Lenore Sikorski, MD
Orange County Dermatologist
4.0 out of 5 stars 21 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.